A woman in her 60s presented with acute onset dyspnea and presyncope. Three weeks previously she underwent mitral valve replacement. Electrocardiogram results showed new onset atrial fibrillation with rapid ventricular response. Thyroid-stimulating hormone (TSH) level was 0.3 mIU/L (reference range, 0.3-4.2 mIU/L). She was treated with amiodarone, cardioverted, and discharged on oral amiodarone. One week later she was readmitted for a prosthetic perivalvular leak. Thyroid function was repeated and her TSH level was now suppressed (<0.01 mIU/L). She had no physical findings suggestive of thyrotoxicosis. Further thyroid function testing revealed markedly elevated free thyroxine of 3.8 ng/dL (reference range, 0.9-1.7 ng/dL [to convert to pmol/L, multiply by 12.871]), elevated total triiodothyronine of 418 ng/dL (reference range, 80-200 ng/dL [to convert to nmol/L, multiply by 0.0154]) and positive thyrotropin receptor antibody (TRAB) 31 IU/L (0-1.75 IU/L) (all assays from Roche Diagnostics, Inc). The Mayo Clinic in Rochester, Minnesota, has quality assurance practices in place to confirm elevated free thyroxine results and detect interferences; the laboratory contacted the patient’s health care providers and enquired about a history of biotin supplementation. It was then noted that she was taking biotin 10 mg daily. The laboratory retested serum TSH (3.9 mIU/L) and free thyroxine (1.1 ng/dL) using alternate immunoassays (Access Beckman Coulter, Inc, and Siemens ADVIA Centaur, respectively) and results were within the reference ranges. Biotin was discontinued for the rest of the hospital stay.
Sharma A, Baumann NA, Shah P. Biotin-Induced Biochemical Graves Disease: A Teachable Moment. JAMA Intern Med. 2017;177(4):571–572. doi:10.1001/jamainternmed.2016.9295
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: